Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 11, NWS Gaylord, MI

July 20, 2019Manistee County, Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 20, 2019, 11:43 AM EDT for Manistee County, Wexford County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 11:43 AM EDT (15:43 UTC)
Expired
Jul 20, 2019, 12:07 PM EDT
In force
24 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Manistee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2357 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

495 
WUUS53 KAPX 201543
SVRAPX
MIC101-165-201630-
/O.NEW.KAPX.SV.W.0011.190720T1543Z-190720T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1143 AM EDT Sat Jul 20 2019

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Wexford County in northern Michigan...
  Eastern Manistee County in northern Michigan...

* Until 1230 PM EDT.

* At 1143 AM EDT, a severe thunderstorm was located over Kaleva, or 9
  miles south of Thompsonville, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cadillac, Thompsonville, Manton, Sherman, Buckley, Boon, Kaleva,
  Mesick, Copemish, Harrietta, Meauwataka, Brethren, Yuma and Pere
  Marquette State Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4449 8605 4452 8593 4451 8534 4424 8534
      4424 8607
TIME...MOT...LOC 1543Z 261DEG 34KT 4439 8599 

HAIL...0.75IN
WIND...60MPH
 
$$

GILLEN
1 follow-up statement
306 
WWUS53 KAPX 201607
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1207 PM EDT Sat Jul 20 2019

MIC101-165-201617-
/O.CAN.KAPX.SV.W.0011.000000T0000Z-190720T1630Z/
Wexford MI-Manistee MI-
1207 PM EDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEXFORD AND EASTERN MANISTEE
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, torrential 
downpours remain possible with this thunderstorm.

LAT...LON 4449 8605 4452 8593 4451 8534 4424 8534
      4424 8607
TIME...MOT...LOC 1606Z 261DEG 34KT 4443 8568 

$$

GILLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:21 AM EDT, 22 minutes earlier.

Area forecast discussion, Jul 20, 11:21 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1121 AM EDT Sat Jul 20 2019

.UPDATE...
Issued at 1121 AM EDT Sat Jul 20 2019

Morning composite analysis reveals a convoluted surface pattern
across the region, muddied by overnight and ongoing convection.
But an inverted surface trough stretches from the central Plains
northeastward to western Wisconsin with a somewhat stationary
boundary then stretching eastward into northern/central Lower
Michigan. SPC analysis reveals a tongue of steep lapse rates aloft
and respectable instability along and south of that boundary that
has been surging back toward lower Michigan over the last several
hours in the wake of the overnight convection. Thin line of
training thunderstorms have been developing along that boundary
and instability gradient across portions of west-central Lower
Michigan and back across the lake over the last few
hours...largely just south of the forecast area.

Further upstream, a couple storm complexes are making their way
across Minnesota and just into western Wisconsin, with some
expansion of convection eastward along the boundary.

An active afternoon/evening appears on tap for at least parts of
the forecast area. Per radar trends, ongoing thin line of
showers/storms into west-central Lower Michigan will likely
continue to develop and train through that region over the next
few hours anyway while bowing back into the SW/southern part of
the forecast area. I've adjusted/increased PoPs/QPF through those
areas accordingly. Will also have to keep an eye on severe/flash
flooding potential with those storms heading into the afternoon.

Meanwhile, upstream activity pressing into Wisconsin will
continue to track eastward along the instability gradient/boundary
with trends and recent CAMs suggesting convection grows upscale
and eventually tracks through a chunk of northern Lower Michigan
this afternoon into early evening as bowing line of storms.

Severe weather potential: Yes. Strong evidence to support a
slight to marginal severe storm risk for the southern half of the
forecast area through the afternoon into early evening with MUCAPE
values climbing to near 4000 J/KG (already over 2500 on the
morning APX sounding). Unclear how much MLCAPE we will realize
from heating given the amount of cloud cover that is and likely to
remain draped through the region. But given the amount of
instability aloft and strong mid level flow (40 to 50 knots at 500
MB) supporting organized storms, it's enough to be concerned for
the potential of damaging wind gusts and large hail. Heavy
rainfall is a given in this airmass.

&&

.NEAR TERM...(Today through Tonight)
Issued at 412 AM EDT Sat Jul 20 2019

...Heat and Storms...

High Impact Weather Potential: Severe storm potential south of M-72
this afternoon/evening with main threat damaging winds.  Heat
indices near triple digits in the counties near Saginaw Bay.

Pattern Synopsis/Forecast: A quasi-stationary frontal boundary
extends from south-central Minnesota into western upper Michigan
this morning.  The airmass south of this feature remains very warm,
moist and unstable.  The boundary will make slow southward progress
today as additional mid level shortwave energy slides eastward along
it.  This will result in additional showers/storms for parts of
northern Michigan.

Somewhat of a difficult forecast with regard to precipitation
chances and temperatures as front sags slowly southward through the
area this afternoon and evening.  Airmass should recover fairly
quickly in the wake of the convection overnight.  Plenty of
instability, low level moisture and favorable kinematics with strong
mid level wind fields to generate additional showers/storms south of
the boundary into this evening.  Main severe threat today will be
south of M-72 (highest along and south of M-55) where low level
moisture convergence with align best with warm temps/high dewpoint
air.   An approaching mid level wave out of Wisconsin will bring the
added forcing necessary to produce an uptick in coverage of
showers/storms (mainly northern lower) later this afternoon and
evening. Additional upstream energy may keep at least a few
showers/storms going across parts of the area overnight.

Another hot and humid day for many areas although gradually drier
air will seep in from the north as the day progresses (making for a
slightly more comfortable day for the northern 1/2 of the area).
Currently have heat advisories in the counties closet to Saginaw Bay
and this appears to be the most likely area to see heat index values
approach triple digits.  So have no plans to extend the advisory any
further north/west than it is currently.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 412 AM EDT Sat Jul 20 2019

High Impact Weather Potential...Minimal

Pattern Synopsis/Forecast...The models are showing the front from
today hanging around the center of the lower peninsula with rain
north and south of the front. The only thing about that is that some
models are showing rain as far north as M-68 or M-32, while others
are as far south as M-55 or US-10. So far it looks like it will
depend on the MCS production over the next 24 hours, and the
reinforcement of the cold pool keeping warm front south of the
forecast area. The SREF is of little help as it has rain from ANJ,
to the Ohio Border. So the general feeling is for the front to
stay south Sunday morning, and continue to push south and stay
south through Monday morning. Monday looks dry as well, especially
as the 500 mb trough pushes through the forecast area with all of
its mid level dry air. However, there could be some cloud issues
as the 850 mb moisture remains high and the GFs shows some
potential for a cu or stratocu field to develop and keep us a
little cooler than thought, but the ECMWF is drier through Monday,
so will lean toward the consensus grids for the time being.

Primary Forecast Concerns...Main concern will be the chances for
rain Sunday morning/afternoon as the front pushes south. As
mentioned before, if the convection allowing models are right,
little rain will happen, and the cold pool will push the front
south, and maintain it south, allowing high pressure to build into
the region.

.LONG TERM...(Monday night through Friday)
Issued at 412 AM EDT Sat Jul 20 2019

High Impact Weather Potential...Minimal this week

Extended (Tuesday through Friday)...The 500 mb trough just to the
east, we get into Northwest flow into Thursday morning, which
produces showers on and off as each impulse of energy drops into the
bottom of the trough. Thursday the 500 mb trough begins to lift a
bit, but by Friday evening, the next impulse moves into the region
and showers and thunderstorms will be possible Friday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 142 AM EDT Sat Jul 20 2019

Gradually decaying convective complex working across the area
overnight with scattered showers/storms.  Cigs varying from MVFR
to VFR around those showers and storms. Behind this complex,
still seeing some gusty winds across Lake Michigan and winds may
continue to gust up to 20-30kts at times for the next several
hours. Strong winds continue just off the surface resulting in
LLWS through 13z. Drier air gradually begins to move into the area
on Saturday but residual instability will result in diurnal cu
development and likely some additional showers/storms as the day
progresses. Difficult to determine if this activity will impact
any of the terminals directly. Winds slowly veering more northerly
into the day on Saturday.

&&

.MARINE...
Issued at 412 AM EDT Sat Jul 20 2019

A very warm and humid airmass will continue across the
Great Lakes region today, bringing additional chances for showers
and storms. There remains a chance for a few severe storms,
primarily this afternoon and evening.  Winds will be a bit gusty
today as a cold front slowly sags southward through the area.
Will not hoist any advisories for the nearshore areas today but
occasional gusts could approach advisory levels. Quieter weather
for Sunday into the the first part of next week with high pressure
in control.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY until 6 PM EDT this evening for MIZ035-036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...BA
NEAR TERM...JK
SHORT TERM...JL
LONG TERM...JL
AVIATION...JK
MARINE...JK
Hazardous weather outlook, Jul 20, 4:30 AM EDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
430 AM EDT Sat Jul 20 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-210830-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
430 AM EDT Sat Jul 20 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible into evening over northern
lower Michigan, most numerous south of M-72. A few of these storms
may be severe with the main threats being damaging wind gusts and
large hail. An isolated tornado cannot be ruled out, although
chances are low. Any storms that develop may also produce locally
heavy downpours.

Hot and very humid weather with dangerously high heat indices will
persist today for portions of northern Lower Michigan, in
particular near Saginaw Bay. See ongoing heat advisories for
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

If spotters find any damage from the overnight storms, they should
report it to the National Weather Service. Reports may be made
one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JK

In the hours before

Local storm report, Jul 20, 9:40 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
940 AM EDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      1 SSW BENDON            44.63N 85.86W
07/19/2019                   BENZIE             MI   EMERGENCY MNGR

            ROAD CLOSED DUE TO CULVERT WASH OUT.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:03 PM EDTHeat AdvisoryAPXArenac, Gladwin, Iosco, Ogemaw16 hr
Jul 19, 11:15 PM EDTSpecial Marine WarningAPX90 min
Jul 19, 11:40 PM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Leelanau, Manistee, Wexford80 min
Jul 20, 12:12 AM EDTCoastal Flood AdvisoryAPXAntrim, Benzie, Charlevoix, Emmet, Grand Traverse, Leelanau and 1 more5 hr
Jul 20, 12:49 AM EDTSpecial Marine WarningAPX86 min
Jul 20, 1:06 AM EDTSevere Thunderstorm WarningAPXKalkaska, Missaukee39 min
Jul 20, 12:03 PM EDTFlash Flood WarningAPXManistee3 hr
Jul 20, 1:35 PM EDTSpecial Marine WarningAPX85 min
Jul 20, 1:52 PM EDTSevere Thunderstorm WarningAPXManistee53 min
Jul 20, 1:59 PM EDTSpecial Marine WarningAPX46 min
Jul 20, 2:16 PM EDTSevere Thunderstorm WarningAPXLeelanau29 min
Jul 20, 2:28 PM EDTSpecial Marine WarningAPX32 min
Jul 20, 2:35 PM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Leelanau40 min
Jul 20, 2:49 PM EDTFlash Flood WarningAPXManistee3 hr
Jul 20, 4:31 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco, Ogemaw44 min
Jul 20, 4:53 PM EDTSpecial Marine WarningAPX97 min
Jul 20, 5:45 PM EDTAreal Flood WarningAPXManistee18 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.